Heavy Snow, Ellis
- When
- December 23, 10:00 AM CST to 1:00 PM CST
- Where
- Ellis forecast zone
- Reported by
- GENERAL PUBLIC
- Coordinates
- 36.218, -99.755 (the zone’s center; the record gives no point)
A winter storm brought moderate to occasionally heavy snow to portions of western, central, and northern Oklahoma during the morning and afternoon of the 23rd. Although these areas received an average of four inches of snow, portions of west central and north central Oklahoma received between four and eight inches.
Every event with a place to put it; 25 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OUN wrote it up.
A winter storm brought moderate to occasionally heavy snow to portions of western, central, and northern Oklahoma during the morning and afternoon of the 23rd. Although these areas received an average of four inches of snow, portions of west central and north central Oklahoma received between four and eight inches. Hinton (Caddo County) and Watonga (Blaine County) received ten inches of snow, while Enid (Garfield County) received nine inches, and Cordell (Custer County) received eight inches. Northern portions of the Oklahoma City metropolitan area, including Edmond (Oklahoma County), received between three and four inches.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the first event at Dec 23, 3:50 AM CST, 6 hours 10 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORMAN OK 350 AM CST MON DEC 23 2002 NOT VERY SURE ABOUT THIS. SW UPPER LOW PROGGED TO BEHAVE IN AN UNCONVENTIONAL MANNER NEXT 24-36HR AS IT COMES OUT IN 2 PIECES...THE FIRST LIFTING NE TOWARD TX PANHANDLE/WRN OK BY THIS EVENING AND 2ND SHEARING OUT AND WEAKENING E-WARD TONIGHT/TUE. APPEARS MOST IF NOT ALL OF THE WX HERE MAY OCCUR WITH 1ST PIECE TODAY INTO THIS EVE...WHICH UNFORTUNATELY IS THE CRITICAL PERIOD REGARDING PRECIP TYPE. PROBLEM IS THAT NONE OF THE MODELS MAY HAVE A GOOD HANDLE ON THIS SYSTEM INITIALLY...SO NOT SURE THAT ANY OF THEM ARE GOING TO DO A VERY GOOD JOB WITH THE SYSTEM AS A WHOLE....MUCH LESS THE MESOSCALE DETAILS. BASED ON CURRENT RADAR...THERE IS STRONG SUSPICION THAT MODELS IN GENERAL ARE UNDERFORECASTING THE SNOW POTENTIAL. GFS...BY VIRTUE OF ITS BETTER RUN-RUN CONSISTENCY OF LATE...IS PREFERRED THIS MORNING PER HPC DISCUSSIONS. GFS IS A BIT COOLER THAN ETA/MESOETA WITH THICKNESSES AND 850MB TEMPS THRU THIS EVE...AND GIVEN THE CURRENT SURFACE DEWPOINTS IN LOWER 20S ACROSS PARTS OF CENTRAL/N OK AM LEANING TOWARD THE COOLER GFS AND A QUICKER CHANGEOVER FROM R TO IP/S TODAY. IP/S ALREADY BEING REPORTED IN PARTS OF CENTRAL OK...BUT MUCH OF THE I-44 CORRIDOR MAY REMAIN IN OR NEAR THE CRITICAL CHANGEOVER ZONE LATER TODAY...INCLUDING LAWTON AND OKC AREAS. MOST LIKELY AREA FOR HEAVY SNOW REMAINS ACROSS ROUGHLY NW 30-40PCT OF THE CWA...WHERE 5-10 INCHES APPEAR LIKELY WITH LOCALLY HIGHER ACCUMS. IT MAY BE A STRUGGLE TO ATTAIN WARNING-LEVEL ACCUMULATIONS IN MUCH OF THE I-44 CORRIDOR. HPC QPFS AND EXPERIMENTAL WINTER WX PROGS SHOW LITTLE NEAR AND SE OF I-44. AT THIS POINT OVERALL CONFIDENCE IS LOW..AND FEEL IT BEST TO ERR ON THE SIDE OF PESSIMISM AND KEEP ACCUMULATIONS ON THE HIGH SIDE OF EXPECTATIONS. ALSO...WILL NEED TO EXPAND THE MENTION OF THUNDER INTO SW AND PERHAPS CENTRAL OK AT LEAST FOR THIS MORNING BASED ON CURRENT LDS DATA. WATCH/WARNING AREAS WILL NOT CHANGE THIS MORNING...WITH WATCH CONTINUED TONIGHT ACROSS MOST OF TX ZONES INTO SC OK. TONIGHT...BRUNT OF THE SNOW WILL OCCUR THIS EVENING IF MODELS ARE RIGHT...WITH ONLY LIGHT SNOW LATE TONIGHT INTO MAINLY EARLY TUE. R/S LINE CONTINUES TO SHIFT SLOWLY SE TONIGHT. ONLY CHANCE POPS ON TUE...SLIGHT CHANCE W...AS SYSTEM DEPARTS. IT SHUD BE E OF AREA BY TUE EVENING...THUS WILL REMOVE THE LOW POPS IN THE E. AS FOR TEMPS...HAVE NUDGED THEM UP SLIGHTLY IN MOST PERIODS BASED ON CURRENT READINGS. EXPECT LITTLE OR NO DIURNAL RISE TODAY AS INFLUX OF COLDER LL AIR AND WET-BULBING OCCUR. NO CHANGES AT THIS TIME TO WED AND BEYOND...AS ALL ATTENTION IS FOCUSED ON THE NEAR-TERM. FCSTID = 24 OKC 36 27 34 20 / 100 100 40 10 HBR 35 26 33 18 / 100 100 30 10 SPS 39 31 34 21 / 100 100 20 10 GAG 30 23 31 13 / 100 100 20 10 PNC 35 26 33 18 / 100 100 40 10 DUA 41 35 36 26 / 100 100 40 10 .OUN... OK...WINTER STORM WARNING TODAY AND TONIGHT OKZ004>022. WINTER STORM WARNING THIS AFTERNOON AND TONIGHT OKZ023>030...OKZ033>036...OKZ038. WINTER STORM WATCH TONIGHT FOR ZONES OKZ031...OKZ037...OKZ039>042...OKZ044>046. TX...WINTER STORM WARNING THIS AFTERNOON AND TONIGHT TXZ083. WINTER STORM WATCH FOR TONIGHT FOR ZONES TXZ084>090.
OKZ004>048-050>052-TXZ083>090-231800-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORMAN OK
700 AM CST MON DEC 23 2002
THIS HAZARDOUS WEATHER OUTLOOK COVERS CENTRAL AND WESTERN
OKLAHOMA...AND WESTERN NORTH TEXAS.
.DAY ONE...TODAY AND TONIGHT...
THUNDERSTORM OUTLOOK...
SCATTERED THUNDERSTORMS WILL BE POSSIBLE TODAY ACROSS PORTIONS OF
CENTRAL AND SOUTHERN OKLAHOMA AND WESTERN NORTH TEXAS. THROUGH THE
MORNING HOURS THUNDERSTORMS WILL BE POSSIBLE SOUTH OF A
STILLWATER.... TO EL RENO... TO HOBART... TO WILLOW LINE. BY THIS
AFTERNOON...THUNDERSTORMS WILL BE CONFINED FARTHER SOUTHEAST...
MAINLY SOUTHEAST OF A HOLDENVILLE... TO PAULS VALLEY... TO WICHITA
FALLS LINE. NO SEVERE THUNDERSTORMS ARE EXPECTED.
DISCUSSION...
SOUTH AND SOUTHEAST WINDS A FEW THOUSAND FEET ABOVE THE SURFACE WILL
CONTINUE TO BRING ABUNDANT MOISTURE NORTHWARD FROM THE GULF OF
MEXICO ACROSS OKLAHOMA AND WESTERN NORTH TEXAS TODAY. MEANWHILE...AN
UPPER LEVEL STORM SYSTEM WILL CONTINUE TO MOVE TOWARD THE SOUTHERN
PLAINS FROM THE SOUTHWEST TODAY...COOLING TEMPERATURES IN THE MIDDLE
AND UPPER LEVELS OF THE ATMOSPHERE...CREATING THE NECESSARY
INSTABILITY FOR THUNDERSTORM DEVELOPMENT. THUNDERSTORMS HAVE ALREADY
DEVELOPED THIS MORNING ACROSS PORTIONS OF WESTERN AND SOUTHERN
OKLAHOMA AND WESTERN NORTH TEXAS AND THIS TREND IS EXPECTED TO
CONTINUE THIS MORNING. AS THE COLD AIR DEEPENS ACROSS THE AREA THIS
AFTERNOON... THUNDERSTORM ACTIVITY WILL BE CONFINED TO PORTIONS OF
SOUTHERN AND SOUTHEASTERN OKLAHOMA AND PORTIONS OF WESTERN NORTH
TEXAS.
PROBABILITY TABLE...
VALID THROUGH 700 AM CST TUE DEC 24.
PROBABILITY OF THUNDERSTORMS OCCURRING IN THE
NWS NORMAN COUNTY WARNING AREA...100 PERCENT.
PROBABILITY OF SEVERE STORMS IF STORMS OCCUR...10 PERCENT.
OTHER HAZARDOUS WEATHER...
A WINTER STORM WARNING IS IN EFFECT FOR TODAY AND TONIGHT ACROSS
MUCH OF NORTHERN AND CENTRAL OKLAHOMA AND PARTS OF SOUTHWESTERN
OKLAHOMA AND WESTERN NORTH TEXAS. A WINTER STORM WATCH IS IN EFFECT
FOR TONIGHT ACROSS WESTERN NORTH TEXAS AND PARTS OF SOUTHERN
OKLAHOMA. SNOW IS EXPECTED TO DEVELOP ACROSS PORTIONS OF WESTERN AND
NORTHWESTERN OKLAHOMA THIS MORNING...THEN INTO CENTRAL AND
SOUTHWESTERN OKLAHOMA THIS AFTERNOON AND EVENING. SOUTHERN OKLAHOMA
AND WESTERN NORTH TEXAS COULD SEE THE RAIN CHANGE OVER TO SNOW
TONIGHT. WHERE THE SNOW DOES FALL HAZARDOUS DRIVING CONDITIONS WILL
LIKELY DEVELOP. FOR FURTHER DETAILS SEE WINTER STORM WARNING AND
WATCH PRODUCTS.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...
THUNDERSTORM OUTLOOK...
NO THUNDERSTORMS ARE EXPECTED.
OTHER HAZARDOUS WEATHER...
NO OTHER HAZARDOUS WEATHER IS EXPECTED.
THE NEXT SCHEDULED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT NOON
TODAY.
30The national radar mosaic for the moment the first event began.
25 heavy snow. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Oklahoma in 2002Every state in 2002This day in weather historyWarnings in Oklahoma, December 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5322058, 5322059, 5322060, 5322061, 5322062, 5322063, 5322064, 5322065, 5322066, 5322073, 5322074, 5322079, 5322067, 5322068, 5322069, 5322070, 5322071, 5322072, 5322075, 5322076, 5322077, 5322078, 5322080, 5322081, 5322082.